Health News

Statins side effects: Two signs when you go to the toilet signalling ‘liver problems’

This Morning: Dr Chris reveals grapefruit can affect statins

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Like most medications, statins have potential side effects, though some are more common than others. The NHS says a review of scientific studies into the effectiveness of statins found around one in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result.

The NHS says there are five types of statin available on prescription in the UK. They include atorvastatin, fluvastatin pravastatin, rosuvastatin and simvastatin.

The Mayo Clinic explains simvastatin is used together with a proper diet to treat high cholesterol and triglyceride (fat) levels in the blood.

It says: “Simvastatin may also be used to prevent certain types of heart problems in patients with risk factors for heart problems.”

The NHS says you should stop taking simvastatin and call a doctor or contact 111 if you have pale poo and dark pee as “this can be signs of liver problems”.

Other signs of a liver problem include the whites of your eyes turn yellow, or your skin turns yellow, although the NHS this may be less obvious on brown or black skin.

The Mayo Clinic advises you call your doctor right away if you have diarrhoea, a fever, muscle cramps or spasms, muscle pain or stiffness, or feel very tired or weak.

“These could be symptoms of a serious muscle problem called rhabdomyolysis, which can cause kidney problems,” it says.

It adds that less common side effects include difficult, burning, or painful urination, the frequent urge to urinate and increased urination.

The NHS says you should also call 111 if you get a skin rash with pink-red blotches, especially on the palms of your hands or soles of your feet, or if you have severe stomach pain – this can be a sign of acute pancreatitis.

You should do the same if you have a cough, feel short of breath, and have lost weight, as this can be a sign of lung disease.

The British Heart Foundation (BHF) says: “Statins are the first-line preventive treatment in people with high cholesterol and are safe and effective for most of the population.”

The charity adds “statins are among the safest and the most studied medications available today”.

The NHS recommends maintaining cholesterol levels below 5mmol/L. In the UK, however, three out of five adults have a total cholesterol of 5mmol/L or above.

The average cholesterol level is about 5.7mmol/L, which can be a risk factor in heart disease.

The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.

It is run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).

NHS England is currently reviewing whether high-dose statins can be made available directly from pharmacists.

The NHS says that you should discuss the benefits and risks of taking statins with your doctor before you start taking the medicine.

“If you find certain side effects particularly troublesome, talk to the doctor in charge of your care,” it adds.

It is thought that more than seven million Britons take these drugs. You may need to take statins if you’ve had a heart attack or stroke, in order to reduce your risk of another cardiac event.

Source: Read Full Article